Friday, October 5, 2012

Tapering benzodiazepines: tech help wanted



"Despite repeated recommendations to limit benzodiazepines to short-term use (2-4 weeks), doctors worldwide are still prescribing them for months or years. This over-prescribing has resulted in large populations of long-term users who have become dependent on benzodiazepines."
Ashton, H. (2005). "The diagnosis and management of benzodiazepine dependence."
Ain't that the truth. Also true that many of them are elderly and develop dementia while using benzos such as lorazepam and diazepam (brand names Ativan and Valium, respectively). Recently published research confirms that elders taking benzos develop dementia at higher rates.

Unfortunately, many elders are allowed to keep taking their benzos, despite caregivers and others noticing progressively worse cognitive impairment (doctors often don't seem to notice).

It's one of the many crying shames in medicine that is far more common than it should be, and I came across it this week, when a friend of the extended family phoned me from New York, to ask for advice about her 80 year-old husband. 


We'll call them Mr. and Mrs. X. She has been noticing memory problems for five years, and Mr. X's problems have been getting worse. He is a long-time Ambien user who was switched to nightly lorazepam two years ago. (Somebody thought lorazepam sounded less dangerous.) Now, Mr. X has chronic problems with memory, learning, organization, and confusion, although he remains independent with his ADLs. And he has trouble recognizing his wife at times, especially in the morning. Coincidence? I think not.

When I pointed out that lorazepam is one of the drugs that geriatricians love to hate, and explained why, she asked me a variant of what I perhaps should start calling "the question:"


"But why didn't any of the doctors we see do something about this?"


As I mentioned in my previous post, some of it is is a lack of geriatric knowledge: many doctors just don't realize how much worse benzodiazepines can make an older person.


But it's also due to a lack of technology. Specifically, physicians in clinic are lacking access to technology to help make a benzodiazepine taper feasible and efficient for both doctor and patient.


What kind of technology am I talking about? Well, for the purpose of this blog, I would define technology quite broadly, as any system, tool, or electronic technology that helps one acheive a task faster and more consistently.

For instance, a pretty basic technology in fairly wide use would be clinical decision support.

But UpToDate.com, arguably the most widely-used source of clinical decision support, has no topic page explaining how to taper benzodiazepines. Never mind a patient information page on the risks of benzos (providing such a resource has been shown to improve taper success), or some kind of worksheet or other system to help patients reduce their dosage and keep track of relevant symptoms.


In other words, if you are a knowledgeable and conscientious physician, and you decide to propose a benzo taper to the patient, you have virtually no help available. You'll need to have a lot of time, and hopefully some personal experience to draw on.


In the outpatient setting, when doing something for a patient takes lots of time, physicians tend to avoid doing it. Obvious, but true.


And now can you help a fellow geriatrician out? Does anyone have some good patient engagement materials to help support Mrs. X as she tries to help Mr. X taper his lorazepam? It would be so nice if he could resume recognizing her most mornings...


(Many thanks to Mrs. X, who gave me permission to use this true story in GeriTech.org)

6 comments:

  1. Have you seen what these folks are doing?

    http://www.qxmd.com/

    In particular, see how they've implemented this kind of process in their app, 'Calculate.'

    ReplyDelete
  2. Hi Jerry,
    Just tried this app. Nothing on benzos or tapering; how were you thinking this would help with the clinical situation described?

    Ashton's review article cited above recommends tapering benzos by reducing the dose by 1/8-1/10, every 1-2 weeks.

    I've found this is time-intensive to do in a usual clinic encounter. One has to calculate the doses and spend time writing instructions for patient and possibly pharmacist (depending on whether one is dispensing tapered doses, or just rxing a liquid formulation and instructing patient/caregiver to reduce doses.

    Would be nice if someone would add taper support to e-prescribing software, but seems unlikely in near future.

    In general would help if drug references included information on how to discontinue/taper meds.

    ReplyDelete
  3. Hi, Leslie:

    I wanted to point out their general approach to the kind of need you described (final guidance based on several variables), not the specific need of benzo tapering.

    They've currently got nothing for hospice, palliative care, or geriatrics.

    I've also poked around some of the vendors linked from the recent SF conference you attended, to see what problems/needs they're attempting to automate, and how they're using mobile technology to do so.

    I haven't been able to find an email addy for you, and would like to send along some additional comments/notes not for public consumption. I'm jerry dot soucy at google's email.

    ReplyDelete
  4. Hi Jerry,

    Glad you're interested in this topic. You can reach me at drlesliekernisan AT gmail.

    ReplyDelete
  5. Hi Leslie
    I don't have any patient engagement materials but I have an experience that might be useful. One problem patients have in tapering benzodiazepines it that in addition to physiological addiction they are habituated to the ritual of taking the medication. With patients for whom (a) I felt confident that they could taper of the medication, but (b) the fear factor was large, I sometimes (c) suggested that they cut or sandpaper a tiny sliver off the end of the pill, with (d) mutual understanding that the nervous system wouldn't respond to the chemical difference between the "full" pill and the pill minus a sliver. This helped us over time separate the physiological addiction from the psychological habituation factors.
    Congratulations on your very interesting new blog!
    Best
    Jim Sabin

    ReplyDelete
  6. That's a great tip Jim; thanks!

    I have actually suggested to Mrs. X that she get a prescription for a liquid formulation of lorazepam. I'm hoping this will make it easier for her to very slowly decrease Mr. X's dose. Ashton's review suggests tapering the dose by 1/8-1/10, every 1-2 weeks, but that is hard to do with a 0.5mg pill.

    ReplyDelete

Thoughtful comments are encouraged and appreciated. Comments that are essentially advertisements for some service (and do not discuss the post) will likely be removed.